Strong Wind, Alexander
- When
- May 9, 4:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong gusty southwest winds occurred ahead of a low pressure center as it tracked eastward across southern Missouri. Peak wind gusts were from 40 to 45 mph over the Mississippi River counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong gusty southwest winds occurred ahead of a low pressure center as it tracked eastward across southern Missouri. Peak wind gusts were from 40 to 45 mph over the Mississippi River counties. The highest measured wind gust was 45 mph at Carbondale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 1:42 AM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
242 AM CDT Sun May 9 2021
.SHORT TERM...(Today through Monday night)
Issued at 242 AM CDT Sun May 9 2021
Two-fold challenges continue with this forecast package, pre-
convective and convective wind concerns and severe potential.
From a pre-convective environment, ahead of the Mesoscale
Convective System (MCS) over west central Missouri at 2 am CDT,
KPAH and KEVV VAD wind profiles showing 55 to 70 knot
southwesterly low level winds from 2-11kft MSL. RAP soundings
(close proximity to HRRR data) suggest a combination of an
increasing pressure gradient combined with downward transport of
winds as thermal mixing takes place from 11z-15z from west to east
over the WFO PAH forecast area. The degree of mixing under the
cloud base in the boundary layer will be very tricky this morning.
HRRR guidance strongly suggesting some peak wind gusts in excess
of 46 mph (possibly 50 mph) ahead of convective line between 8 am
and 10 am, generally east of Interstate 57 in Illinois and
Missouri, extending quickly east to the Pennyrile of West Kentucky
and southwest Indiana. Once the convective line of storms moves
into and through this region, the overall wind advisory potential
will likely drop below criteria and the advisory could be
terminated prior to 5 pm. For now, there are no plans to shorten
the overall length of the wind and lake wind advisory.
For the Mesoscale Convective System, the HRRR AND NMM Version of
the NAM-WRF guidance appears to have the best handle on timing and
location of this system. Anticipate some acceleration to the
southeast with this system through 4am CDT, reaching our western
counties no later than 5 am CDT. RAP MCS Maintenance
Probabilities increase from 70 to 90 plus percent through the noon
hour, with a suggestion of re-invigoration along the surface low
and cold front during the afternoon.
A plume of sharpening middle-upper level lapse rates should help
maintain convective updrafts from the morning and afternoon. The
better low level (1-3km) bulk shear contribution greater than 30
knots do not come into play until the front moves through, but the
overall 0-6km bulk shear values of 40-50 knots is persistent
throughout the entire MCS lifetime through the WFO PAH forecast
area. It is likely that the expenditure of low level CAPE in
excess of 1000 j2/kg will be a determinate factor for the downward
transport of strong/severe level winds this morning and into the
afternoon. The 0-3 km helicity will already be in place to support
vigorous updrafts.
The window for the forcing and instability will be quite short
today as the mean trough/vorticity/instability axis moves through
between 14z-20z today. This may readjust the overall timing of
severe weather potential today to a morning/early afternoon time
table.
Once this system moves east late this afternoon, drier conditions
and below normal temperatures will dominate the WFO PAH forecast
area through Monday night.
.LONG TERM...(Tuesday through Saturday)
Issued at 242 AM CDT Sun May 9 2021
There is high confidence in a cool and mostly dry work week,
followed by some degree of moderation next weekend. Confidence in
PoPs next weekend is moderate at best.
Anomalously high surface pressure will be the dominant feature on
the weather map through the week. We will be under nearly zonal flow
aloft, and there will be mid and upper level disturbances streaming
over our region Tuesday through Thursday. The low-levels will be
very dry and the forcing is not expected to be sufficient to produce
measurable rain.
The 00Z operational GFS, ECMWF, and CMC are now dry, and most of
their respective ensembles are dry. There does remain a faction of
GFS ensemble members that brings some very scant QPF northeast
across west Kentucky late Wednesday night into Thursday, as the main
upper trough passes. The NBM hangs onto a 15% PoP over the southern
2/3 of the forecast area late Wednesday night and then has 15-25%
PoPs over west Kentucky and southwest Indiana Thursday.
We should be under northwest flow aloft Friday, but the GFS actually
dries to bring some showers southeast into our region in the
evening. Although guidance is in reasonable agreement in northwest
flow aloft Friday, there is considerable spread in the details, and
that divergence continues through the weekend. The bottom line is
that we have a lot of 20-30% PoPs mainly in southeast Missouri and
southern Illinois Saturday and next Sunday, but confidence is quite
low.
As for temperatures, there is a high likelihood of highs and lows
remaining at least 10 degrees below normal through at least Friday.
This basically means 60s for highs and 40s for lows. Low humidity is
forecast each afternoon. According to the NAEFS and ECENS SA Tables,
the coolest air should be centered on 12Z Wednesday. We should get
some southerly wind back by Saturday, and that will lead to some
moderation, but not likely up to normal levels, next weekend.
&&
.AVIATION...
Issued at 528 PM CDT Sat May 8 2021
Mid and high clouds will continue across the area through 06z with
ESE winds 5 to 15 kts. Winds will increase and become more
southerly 06z-12z to 10 to 20 kts with higher gusts, with a chance
of showers and thunderstorms moving into the area in the 09z-12z
time frame. The chance will continue in the morning with activity
diminishing. Then around 16-18z, another round of storms may flare
up near the Ohio River and push ESE through the afternoon across
mainly west KY. Cigs will lower with time Sunday down through MVFR
to occasionally IFR, with gusty SSW winds 15 to 25 kts or higher.
Sunday afternoon a cold front will push across the area and switch
winds to the W, then NW. MVFR to IFR conditions will likely
prevail in close proximity to the front as well.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 7 AM this morning to 5 PM CDT this afternoon
for ILZ088>094.
Lake Wind Advisory from 7 AM this morning to 5 PM CDT this
afternoon for ILZ075>078-080>087.
MO...Wind Advisory from 7 AM this morning to 5 PM CDT this afternoon
for MOZ109>112-114.
Lake Wind Advisory from 7 AM this morning to 5 PM CDT this
afternoon for MOZ076-086-087-100-107-108.
IN...Lake Wind Advisory from 7 AM this morning to 5 PM CDT this
afternoon for INZ081-082-085>088.
KY...Wind Advisory from 7 AM this morning to 5 PM CDT this afternoon
for KYZ001>022.
&&
SHORT TERM...Smith
LONG TERM...DRSHazardous Weather Outlook National Weather Service Paducah KY 309 AM CDT Sun May 9 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 309 AM CDT Sun May 9 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Wind Advisory and Lake Wind Advisory remains in effect from 7 am through 5 pm CDT today. Please see the latest Wind Advisories from the National Weather Service for additional details. A Slight Risk for Severe Thunderstorms exists along and south of a line from Marble Hill and Cape Girardeau Missouri, southeast to Metropolis Illinois, Grand Rivers, Cadiz, and Fort Campbell Kentucky. A Marginal Risk of Severe Thunderstorms covers the remainder of the outlook area. Damaging winds and frequent lightning will be the primary hazards with the line of thunderstorms today, but isolated pockets of larger hail will be also be possible as well. Locally heavy rain may lead to isolated flash flooding across parts of west Kentucky this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today. Any reports hail, flooding, or winds in excess of 40 mph will be appreciated. Smith/DRS
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954021, 954022, 954023.